Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pulmonary Fibrosis

Pulmonary fibrosis and radiation therapy

09/26/2008

Question:

I was diagnosed with breast cancer Dec. 2007 had a lumpectomy and lymphnode surgeries. I also had chemotherapy and radiation therapy. I completed in March this year. I then took tamoxifen with severe side affects of joint pain and stiffness. I was removed from taking tamoxifen. Now I have a bad cough that I quit breathing when I cough. This was lasting 15-20 seconds. With inhalers and after I was in the hospital for 4 days with only tested positive for steep throat which I had no signs of. X-rays are clear. I still have a hard time breathing and my chest feels heavy. I sounded like I had whooping cough which tested negative. I throw up foamy stuff when I cough. Could I possibly have pulmonary fibrosis from radiation therapy or a different type of diagnosis. I have also been exposed to household mold. Any ideas?

Answer:

Yes, it is possible that you could have radiation pneumonitis. Sometimes changes from this condition are not seen on chest x-ray as easily as are seen on CT scan. However, there are many causes of persistent cough that should not be overlooked just because a patient has had radiation. Some of the more common causes can include esophageal reflux, post-nasal drip, certain medications (particularly ACE inhibitors), and asthma. You should ask your physician whether a chest CT scan is warranted in order to look for radiation fibrosis. Also, keep the other causes of cough in mind and ask you physician whether any of these conditions could be present, as well.

For more information:

Go to the Pulmonary Fibrosis health topic, where you can:

Response by:

James N Allen, Jr, MD James N Allen, Jr, MD
Clinical Professor of Pulmonary, Allergy, Critical Care & Sleep Medicine
College of Medicine
The Ohio State University